Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 5, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Feb 6, 2025, 6:04 PM EST for Dickenson County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2025, 6:04 PM EST (23:04 UTC)
- Expired
- Feb 6, 2025, 8:04 PM EST
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
452
WGUS51 KRLX 062304
FFWRLX
VAC051-070215-
/O.NEW.KRLX.FF.W.0005.250206T2304Z-250207T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
604 PM EST Thu Feb 6 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Dickenson County in southwestern Virginia...
* Until 915 PM EST.
* At 604 PM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clintwood, Clinchco, McClure and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3706 8226 3700 8242 3702 8246 3702 8248
3703 8248 3704 8249 3706 8249 3711 8253
3721 8236
FLASH FLOOD...RADAR INDICATED
$$
JZ1 follow-up statement
977
WGUS71 KRLX 070104
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
804 PM EST Thu Feb 6 2025
VAC051-070114-
/O.CAN.KRLX.FF.W.0005.000000T0000Z-250207T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
804 PM EST Thu Feb 6 2025
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL DICKENSON COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 200 AM EST for portions of
southwest Virginia and southern West Virginia.
&&
LAT...LON 3702 8247 3702 8248 3703 8248 3704 8248
3704 8249 3706 8249 3711 8253 3721 8236
3706 8226 3700 8242 3702 8246
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:31 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Feb 6, 3:31 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 331 PM EST Thu Feb 6 2025 .SYNOPSIS... System skirts south tonight. Potent, moisture-laden systems will impact the area this weekend, and early to mid next week, each with heavy rain, and mixed wintry precipitation. && .NEAR TERM /THROUGH FRIDAY/... As of 325 PM Thursday... Tweaked temperatures to better represent current observations and trends. A few areas were getting away from the forecast as the forecast was running too cold. Did bring in the colder air a little faster for the overnight as new guidance was hinting on a faster pace. The only other thing was to adjust cloud coverage as a lot of the clouds have dissipated fairly well across the lowlands. Outside that, the current forecast is on track. As of 1245 PM Thursday... Have issued a Flash Flood Watch for southwest Virginia and extreme southern West Virginia tonight. See previous discussion for reasoning. As of 1245 PM Thursday... Have cancelled the rest of the Flood Watch as significant precipitation has moved out of the area. Another wave will affect southwest Virginia and southern West Virginia tonight. Models showing decent CAPE near 1000 in southwest Virginia with precipitable water values over 1.1 inches. With the ground saturated from rain received today, there are concerns for flooding. A high pressure system will then build into the area on Friday, providing dry weather. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 109 PM Thursday... Another system will approach from the southwest early Saturday morning with a warm front lifting northward. This will create more widespread rain across the area Saturday. At the time of this writing, models are predicting less rainfall than what was seen this morning, with rainfall amounts generally 0.25-0.75" across the region. However, given the wet soils and current flooding issues, it won't take much additional rainfall to lead to more problems. We will be watching Saturday closely. A trailing cold front will pass through the area west to east early Sunday morning, with drying occurring behind it. Mild temperatures Saturday (lower to middle 50s lowlands, 40s mountains) will transition to the upper 30s and lower 40s Sunday behind the cold front. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 109 PM Thursday... Models are indicating a surface boundary and a weak upper-level disturbance may create light rain and snow Monday. This looks like a weak signal overall, so we went with small chances in the forecast package. Rain and snow chances increase significantly Monday night and Tuesday as a stronger wave of low pressure approaches from the Mississippi River Valley. Precipitation type, QPF, and accumulation all remain uncertain at this time, as all of these things will highly depend on the track of low pressure. However, given the very saturated ground over the past few weeks, we will be on alert for additional flooding potential. Currently, we are thinking that precipitation may start as snow for a large portion of the area Monday night with overnight lows in the lower 30s. Then, snow may transition to rain Tuesday for most of the lowlands as temperatures rise into the upper 30s and lower 40s, with mainly snow in the mountains. As low pressure exits Tuesday night, one final batch of snow may be possible with cold air wrapping around on the backside. The overall pattern looks to remain active through the end of the work week. There may be a brief break in activity Wednesday before another system approaches again by Thursday. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... As of 1145 AM Thursday... MVFR ceilings with some IFR will gradually raise this afternoon to mainly MVFR. Another system will cause some showers and thunderstorms across southwest Virginia and southern West Virginia tonight, with MVFR to IFR restrictions. Other areas will gradually improve overnight to VFR. All areas are expected to improve to VFR by early Friday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of improving conditions this afternoon and tonight could vary. Timing and intensity of restrictions tonight over sw VA and southern WV could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EST 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H L H EKN CONSISTENCY H H M H H H H H H M H H PKB CONSISTENCY H H H H H H H H H L H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z FRIDAY... IFR conditions possible Saturday into Saturday night with heavy precipitation. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Flood Watch until 2 AM EST Friday for WVZ033. OH...None. KY...None. VA...Flood Watch until 2 AM EST Friday for VAZ003-004. && SYNOPSIS...RPY/SL NEAR TERM...RPY/JZ SHORT TERM...JMC LONG TERM...JMC AVIATION...RPY
Hazardous weather outlook, Feb 6, 1:45 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 145 PM EST Thu Feb 6 2025 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 034-039-040-515>526-071845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 145 PM EST Thu Feb 6 2025 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Flood Warnings remain for parts of the area. Motorists should use extreme caution and be prepared for water or debris on roadway. Please continue to heed remaining road closures. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another soaking rain is expected this weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-071845- Dickenson-Buchanan-McDowell- 145 PM EST Thu Feb 6 2025 ...FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another soaking rain is expected this weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Feb 6, 5:28 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
528 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 AM Flood 7 SW Cannonsburg 38.33N 82.80W
02/06/2025 Carter KY Public
Report of street flooding on or near
Williams Creek Road west of Rush.
&&
FMKLocal storm report, Feb 6, 5:30 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
530 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM Flood 9 NE Kenna 38.77N 81.55W
02/06/2025 Jackson WV Public
Report of minor flooding.
&&
FMKLocal storm report, Feb 6, 5:31 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
531 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM Flash Flood Huntington 38.41N 82.44W
02/06/2025 Cabell WV Public
Public report of flash flooding with some
streets flooded.
&&
FMKLocal storm report, Feb 6, 5:33 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
533 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Rain 2 NE Elkins 38.95N 79.84W
02/06/2025 M1.84 Inch Randolph WV Trained Spotter
Storm total.
&&
FMKSpecial weather statement, Feb 6, 5:48 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EST Thu Feb 6 2025
VAZ003-062315-
Dickenson VA-
548 PM EST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT DICKENSON COUNTY THROUGH 615 PM
EST...
At 548 PM EST, Doppler radar was tracking a strong thunderstorm near
Wise, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haysi, John Flannagan Lake, McClure, Nora, Clinchco, and Clintwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3702 8246 3702 8248 3703 8248 3707 8250
3713 8255 3716 8255 3726 8234 3708 8216
3701 8236 3700 8243
TIME...MOT...LOC 2248Z 252DEG 37KT 3706 8261
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
11Special weather statement, Feb 6, 5:50 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
550 PM EST Thu Feb 6 2025
VAZ004-WVZ033-062315-
Buchanan VA-McDowell WV-
550 PM EST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUCHANAN AND SOUTH
CENTRAL MCDOWELL COUNTIES THROUGH 615 PM EST...
At 550 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Glen Burke, or 9 miles northeast of Davenport, moving
east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3711 8207 3723 8205 3727 8155 3721 8156
3720 8168 3724 8173 3724 8174 3720 8176
3718 8185 3713 8192 3713 8196 3712 8197
3713 8199 3710 8202
TIME...MOT...LOC 2250Z 274DEG 26KT 3716 8199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 5:40 AM EST | Special Weather Statement | RLX | Buchanan | 50 min |
| Feb 6, 9:41 AM EST | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 34 min |
| Feb 6, 10:15 AM EST | Areal Flood Warning | RLX | Buchanan | 9 hr |
| Feb 6, 10:18 AM EST | Special Weather Statement | RLX | Buchanan | 27 min |
| Feb 6, 10:26 AM EST | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 21 min |
| Feb 6, 1:42 PM EST | Flood Watch | RLX | Buchanan, Dickenson | 12 hr |
| Feb 6, 5:48 PM EST | Special Weather Statement | RLX | Dickenson | 27 min |
| Feb 6, 5:50 PM EST | Special Weather Statement | RLX | Buchanan | 25 min |
| Feb 6, 5:59 PM EST | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 31 min |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.